Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Bismarck, ND

July 12, 2006Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2006, 4:28 PM CDT for Ward County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 4:28 PM CDT (21:28 UTC)
Expired
Jul 12, 2006, 5:30 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 122129
SVRBIS
NDC101-122230-
/O.NEW.KBIS.SV.W.0151.060712T2128Z-060712T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 530 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF SAWYER...OR ABOUT 22 MILES SOUTH OF MINOT...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAWYER AROUND 500 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER.

LAT...LON 4786 10141 4786 10099 4822 10101 4808 10132

$$

JP MARTIN
2 follow-up statements
000 
WWUS53 KBIS 122159
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
458 PM CDT WED JUL 12 2006

NDC101-122230-
/O.CON.KBIS.SV.W.0151.000000T0000Z-060712T2230Z/
WARD ND-
458 PM CDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WARD COUNTY...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS CENTERED 10 MILES SOUTHWEST OF SAWYER...OR ABOUT 20 MILES 
SOUTH OF MINOT...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAWYER AROUND 520 PM CDT...

LAT...LON 4786 10141 4786 10099 4822 10101 4808 10132

$$

JP MARTIN
000 
WWUS53 KBIS 122231
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT WED JUL 12 2006

NDC101-122240-
/O.EXP.KBIS.SV.W.0151.000000T0000Z-060712T2230Z/
WARD ND-
530 PM CDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD COUNTY
EXPIRED AT 530 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

THUNDERSTORMS ARE STILL EXPECTED THIS EVENING...KEEP ALERT TO 
RAPIDLY CHANGING WEATHER CONDITIONS.

LAT...LON 4786 10141 4786 10099 4822 10101 4808 10132

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:15 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 2:15 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT WED JUL 12 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
A WEAK SURFACE TROUGH WILL MAKE ITS WAY ACROSS THE STATE TONIGHT
WITH SURFACE DEWPOINTS AHEAD OF THE TROUGH IN THE UPPER 50S TO MID
60S.  SHOULD BE DEEP STRONG INSTABILITY THROUGHOUT THE EVENING AND
SEVERE TSTMS ARE LIKELY.  SHOWERS AND TSHWRS NOW IN NORTHWEST HAVE
BEEN ASSOCIATED WITH A WEAK UPPER LEVEL SHORTWAVE MOVING OVER THE
SURFACE TROUGH...BUT A SECOND TROUGH WILL MOVE THROUGH THE AREA THIS
EVENING INCREASING THE SHEAR AND POTENTIAL FOR SEVERE TSTMS. CHANCE
OF TSTMS WILL PERSIST IN THE EASTERN COUNTIES THURSDAY MORNING INTO
THE EARLY AFTERNOON...BUT WITH RIDGING ALOFT TO THE WEST AND WEST TO
NORTHWEST SURFACE FLOW DRYING THE AIRMASS...THERE WILL BE LITTLE
CHANCE OF TSTMS THROUGH THE REMAINDER OF THE PERIOD.  TEMPS WILL BE
A PROBLEM...AS THE MAV MOS IS COOLER THAN CURRENT FORECAST. COOLER
TEMPS ARE REFLECTED IN LOWER THICKNESSES AND COOLING AT MID LEVELS
SO WILL DROP MAX TEMPS A LITTLE THROUGH THE PERIOD. THE RED FLAG
WARNING CONTINUES TO LOOK GOOD.  LIGHTNING MAY BE THE MAIN PROBLEM
IN THE NORTHWEST...BUT WINDS AND LOW RELATIVE HUMIDITIES ARE THE
MAIN PROBLEM IN THE SOUTHWEST AND SOUTH CENTRAL.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
NO SIGNIFICANT CHANGES IN THE LONG TERM TODAY. MODELS ALL IN
AGREEMENT OF KEEPING EXTENDED HOT AND DRY. JUST TWEAKED TEMPS AND
WINDS SOME. LOOKS VERY FAVORABLE FOR 100S AGAIN BY MID NEXT WEEK AS
UPPER LEVEL RIDGE BUILDS BACK INTO REGION.

ECMWF...CANADIAN AND GFS ALL IN AGREEMENT WITH FLATTENING RIDGE
SOMEWHAT ON SUNDAY INTO MONDAY. THIS IS IN RESPONSE TO WEAK CAA
ADVECTION WITH HUDSON BAY LOW...A FEATURE WHICH WILL DOMINATE THE
WEATHER IN EASTERN CANADA. PACIFIC TROUGH WILL DIG INTO WEST COAST
HELPING TO PUSH UPPER RIDGE EAST BY WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
SOUTHCENTRAL AND WESTERN AREAS

&&

TSW/JC
Hazardous weather outlook, Jul 12, 5:44 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
544 AM CDT WED JUL 12 2006

NDZ003>005-011>013-023-025-037-048-051-131045-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-WELLS-FOSTER-
STUTSMAN-LA MOURE-DICKEY-
544 AM CDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS EVENING AND LATER
TONIGHT OVER PORTIONS OF CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.

NDZ001-002-009-010-017>022-031>036-040>047-050-131045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
544 AM CDT WED JUL 12 2006 /444 AM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF WESTERN AND MOST OF
CENTRAL NORTH DAKOTA FOR THIS AFTERNOON AND EVENING. BREEZY
SOUTHERLY WINDS OF 15 TO 30 MPH...AFTERNOON TEMPERATURES 95 TO 105
AND MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 25 PERCENT ARE
EXPECTED.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND HOT WEATHER IS EXPECTED TO CONTINUE INTO THE WEEKEND. FIRE
WEATHER CONCERNS WILL CONTINUE EACH DAY WITH FUELS REMAINING VERY
DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:11 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Burke, Burleigh, Divide and 19 more16 hr
Jul 12, 3:40 PM CDTSevere Thunderstorm WarningBISWard50 min
Jul 12, 4:25 PM CDTSevere Thunderstorm WarningBISMcHenry65 min
Jul 12, 5:30 PM CDTSevere Thunderstorm WarningBISMcHenry60 min
Jul 12, 5:44 PM CDTSevere Thunderstorm WarningBISPierce61 min
Jul 12, 6:03 PM CDTTornado WarningBISPierce13 min
Jul 12, 6:26 PM CDTSevere Thunderstorm WarningBISMercer34 min
Jul 12, 6:29 PM CDTSevere Thunderstorm WarningBISMorton61 min
Jul 12, 6:38 PM CDTSevere Thunderstorm WarningBISGolden Valley67 min
Jul 12, 6:41 PM CDTSevere Thunderstorm WarningBISOliver64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.